This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.
Please go to www.ahrq.gov for current information.
Estrogen therapy with progestin has higher discontinuation rates in women with diabetes and cardiovascular disease
The Women's Health Initiative (WHI) trial, whose results were released in 2002, found that menopausal estrogen plus progestin therapy (EPT) was associated with increased risk for breast cancer, stroke, and pulmonary embolism and decreased risk for fracture and colon cancer. Women with diabetes and a history of cardiovascular disease were considered to be at highest risk from use of EPT.
A new study, supported in part by the Agency for Healthcare Research and Quality (HS11843), found a greater decline in use of EPT by women with diabetes or cardiovascular disease than other women after the WHI results were released. However, these and other coexisting conditions had little impact on overall post-WHI prevalence or initiation of EPT and estrogen-only therapy (ET).
Researchers examined data on hormone use among nearly 170,000 women aged 40 to 80 years old from five HMOs, which are part of the HMO Research Network Center for Education and Research in Therapeutics. EPT and ET use declined 45 percent and 22 percent, respectively, from prior to the WHI EPT trial results to 5 months afterwards. Discontinuation rates increased nearly seven-fold among women with diabetes, nearly six-fold among women with cardiovascular disease, and four-fold among those with a bone fracture or no coexisting illness. ET discontinuation rates among these same groups were also elevated. After the release of the WHI results, coexisting conditions had little impact on changes in overall prevalence or initiation of ET or EPT.
See "The impact of comorbidities on hormone use after the 2002 release of the women's health initiative," by Katherine M. Newton, Ph.D., Diana S.M. Buist, Ph.D., Diana L. Miglioretti, Ph.D., and others, in the April 2005 Journal of General Internal Medicine 20, pp. 350-356.
Return to Contents
Proceed to Next Article